Tornadoes · United States · Iowa · 2002

F0 tornado, Percival to Thurman, Iowa, April 27, 2002

From Percival to Thurman, this F0 tornado ran 0.0 miles across Fremont County on April 27, 2002, touching down at 4:50 PM CDT and reaching 20 yards wide. It killed nobody.

The rating scale

Tracks are drawn in the color of the rating. The Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.

  1. F040 to 72 mphthis tornado

    Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.

  2. F173 to 112 mph

    Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.

  3. F2113 to 157 mph

    Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.

  4. F3158 to 206 mph

    Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.

  5. F4207 to 260 mph

    Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.

  6. F5261 to 318 mph

    Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.

  7. Unrated

    The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.

The record

Rating
F0
Date
April 27, 2002
Touchdown
4:50 PM CDT (21:50 UTC)
Path length
0.0 miles (0.0 km)
Path width
20 yards (18 m)
Deaths
0
Injuries
0
County
Fremont County
Touchdown point
40.830, -95.800
Lift-off point
40.830, -95.800
Record number
80

What the Weather Service recorded

A brief tornado touchdown was reported by a storm chaser.

A brief touchdown of a tornado in open country just northeast of exit 20 on Interstate 29. The tornado was caught on film by a storm chaser.

From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.

What forecasters said that day

The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Omaha, NE wrote its last area forecast discussion before the tornado touched down at Apr 27, 3:25 PM CDT, 1 hour 25 minutes earlier.

Area forecast discussion, Apr 27, 3:25 PM CDT, 1 hour 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
325 PM CDT SAT APR 27 2002

FORECAST CHALLENGE BEYOND SHORT TERM IS A SERIES OF SYSTEMS OUT OF
BOTH BRANCHES OF FLOW.  MAIN SYSTEM SEEMS TO BE TIMED FOR WED.

IN THE SHORT TERM...VERY FAST MOVING LOW WILL PRODUCE MAIN SEVERE
THREAT THE REST OF THE AFTN INTO EARLY EVE.  GOOD SETUP FOR MINI
SUPERCELLS WITH THIN WEDGE OF WARM MOIST AIR JUST AHEAD OF SFC
LOW WHILE COLD AIR PUNCHES IN AT 700 MB BENEATH LOW TROP.

AFTER SYSTEM MOVES THROUGH...WINDS PICK UP FOR A WHILE WITH SOME LIGHT
RAIN WRAPPING AROUND THRU NRN AND CENTRAL COUNTIES.  RAINFALL SO FAR
1 TO 2 INCHES MANY LOCATIONS...BUT PRESENT SYSTEMS MOVING SO FAST
THAT FLASH FLOOD THREAT IS NOT WORTH MENTIONING.

LATER TONIGHT STRATOCU WRAPAROUND WILL CONTINUE THROUGH MOST OF THE
AREA...BUT EXPECT IT TO BREAK UP EARLY SUNDAY AS ANTICYCLONIC FLOW
TAKES OVER.

NEXT SYSTEM IS A FAIRLY WEAK LOOKING WAVE...BUT IT GENERATES
IMPRESSIVE LIFT IN THE MID LEVELS OF ETA IN PARTICULAR.  WORTH A
SLIGHT CHC OF SHOWERS LATE SUN NIGHT AND MON MORNING.

NEXT SYSTEM APPROACHES LATER TUE INTO WED.  THIS ONE LOOKS MORE
IMPRESSIVE AND SHOULD BE TAPPING GULF MOISTURE.  MODELS DISAGREE ON
STORM TRACK...BUT BEST CONSENSUS APPEARS TO BE ACROSS KS.  KEPT
POPS HIGH AND TEMPS COOL.

LATER IN THE EXTENDED...CONDITIONS APPEAR TO BE DRY AS THE AREA STARTS
OUT UNDER HIGH PRESSURE THEN GETS INTO RETURN FLOW BY SAT...BUT REMAINS
WELL AWAY FROM THE STORM TRACK THROUGHOUT.  WENT WITH TOP AND EAX FOR
A DRY FORECAST.

125 AM CDT SAT APR 27 2002

FORECAST CHALLENGES -- SEVERE WEATHER POTENTIAL TODAY

SYNOPSIS -- LATEST REGIONAL 88D REFLECTIVITY MOSAIC/IR IMAGERY SHOWS
INCREASING CONVECTIVE ACTIVITY FROM S-CNTRL NEB TO ERN KS.  THESE
STORMS ARE FORMING IN A ZONE OF INTENSE WARM ADVECTION/ISENTROPIC
LIFT AND ON THE NOSE OF INCREASING 850 MB MOISTURE, PER OUN 27/00Z
SOUNDING AND 27/03Z RUCII DATA.  AT THE SURFACE, A DEEPENING LOW WAS
SITUATED OVER NERN NM AT 06Z, WITH THE PRIMARY WARM FRONT STILL WELL
TO OUR S, OVER N-CNTRL TX.

FORECAST -- SEVERE WEATHER POTENTIAL IN THE NEXT 2-4 HOURS AND THEN
AGAIN THIS AFTERNOON ARE THE MAIN CONCERNS.  THE ETA AND AVN ARE NOW
IN FAIRLY GOOD AGREEMENT ON THE MASS FIELDS THROUGH THE FIRST 24
HOURS.  IN THE SHORT TERM, CONTINUED MOIST/THERMAL ADVECTION IN THE
LOW LEVELS WILL INCREASE CHANCES OF ELEVATED SEVERE CONVECTION EARLY
THIS MORNING.  27/03Z RUCII FORECAST SOUNDINGS FOR SERN NEB SHOW
MUCAPE VALUES INCREASING TO AROUND 1000 J/KG BY 09Z WITH SUFFICIENT
SHEAR THROUGH THIS BUOYANT LAYER TO SUPPORT ELEVATED MESOCYCLONES.

THEN, ATTENTION TURNS TO THE INTENSE MID-LEVEL SHORTWAVE CURRENTLY
OVER NM AS OF 06Z.  THIS FEATURE WILL RAPIDLY EJECT NEWD TODAY WITH
A POTENT SURFACE CYCLONE MOVING FROM N-CNTRL KS/S-CNTRL NEB INTO
SWRN IA BY 28/00Z.  THE AMOUNT OF SEVERE WEATHER IN OUR CWA TODAY
WILL BE CONTINGENT ON TWO FACTORS:  1)  THE AMOUNT OF QUALITY
MOISTURE RETURN, AND 2) THE DEGREE OF AIRMASS MODIFICATION AHEAD OF
THE SURFACE LOW.  06Z METAR DATA SUGGESTS 1) MAY BE THE MOST
PROBLEMATIC AS THE GOOD SURFACE DEWPOINTS (I.E. 55-65) ARE STILL
OVER TX.  EVEN WITH INTENSE CYCLOGENESIS, THIS MOISTURE WILL LIKELY
NOT MAKE IT, ESPECIALLY GIVEN OUR SURFACE TRAJECTORIES (SE).  THUS,
THE BEST CHANCES FOR 50S DEWPOINTS WILL NOT BE ADVECTIVE, BUT FROM
AIRMASS SATURATION DUE TO THE ONGOING CONVECTION.  THIS LEADS TO
2).  HOW MUCH AIRMASS RECOVERY WILL OCCUR AHEAD OF THE SURFACE LOW?
BOTH THE ETA AND AVN INDICATE AN IMPRESSIVE DRY SLOT MOVING INTO
SERN NEB/SWRN IA BY 18Z, SO IT APPEARS SOME DESTABILIZATION IS
POSSIBLE.  GIVEN THE DYNAMICS OF THE SYSTEM, ONLY 500-1000 J/KG WILL
LIKELY BE NECESSARY TO INITIATE SURFACE-BASED CONVECTION.  LOW LCL
HEIGHTS AND HIGH 0-1 KM SRH/SHEAR VALUES NE OF THE SURFACE LOW,
SUGGEST GOOD LOW-TOPPED TORNADIC SUPERCELL POTENTIAL *IF* CONVECTION
CAN INITIATE IN OUR CWA.  WE WILL HIT THIS SCENARIO RATHER HARD
ACROSS OUR SERN ZONES IN THE HWO.

THIS SYSTEM WILL RAPIDLY MOVE TO THE E TONIGHT, WITH SOME LINGERING
PRECIPITATION THIS EVENING.  BOTH THE AVN/ECMWF INDICATE THE NEXT
CHANCE OF PRECIPITATION WILL OCCUR ALONG AND TO THE N OF A FRONTAL
BOUNDARY THAT WILL BE SLOWLY SAGGING THROUGH THE AREA TUESDAY
NIGHT/WEDNESDAY.  OTHERWISE, GUIDANCE TEMPERATURES LOOKS REASONABLE
ON HIGHS/LOWS.

MEAD

IF YOU HAVE COMMENTS ON THE NEW FORECAST DISCUSSION FORMAT...PLEASE
E-MAIL THEM TO W-OAX.WEBMASTER@NOAA.GOV OR CALL DAVE THEOPHILUS AT
402 359-5166.

.OMA...NONE.
POLLACK

In the hours before

Special weather statement, Apr 27, 12:43 PM CDT, 4 hours 7 minutes before
IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034-
042>045-050>053-065>068-078-088>093-271700-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
1243 PM CDT SAT APR 27 2002

STORM SPOTTERS OVER EAST CENTRAL AND SOUTHEAST NEBRASKA...AS
WELL AS SOUTHWEST IOWA SHOULD PREPARE TO BE DEPLOYED THIS
AFTERNOON.

THERE IS A GOOD POSSIBILITY THAT SEVERE THUNDERSTORMS WILL
DEVELOP AFTER 130 PM OVER SOUTHEAST NEBRASKA...WITH THE
POTENTIAL FOR TORNADOES AND LARGE HAIL.  THESE STORMS WILL
RAPIDLY SPREAD INTO EAST CENTRAL NEBRASKA AND SOUTHWEST IOWA
BY LATE AFTERNOON OR EARLY EVENING.

AN INTENSE LOW PRESSURE SYSTEM AND UPPER AIR DISTURBANCE...WILL
MOVE JUST NORTH OF THE KANSAS BORDER FROM SOUTH CENTRAL ACROSS
SOUTHEAST NEBRASKA THIS AFTERNOON...AND NEAR THE IOWA AND
MISSOURI BORDER THIS EVENING.  THERE IS A POTENTIAL FOR TORNADOES

TO DEVELOP NEAR THE TRACK OF THE LOW PRESSURE SYSTEM.  THE AREA
OF GREATEST DANGER FOR TORNADOES APPEARS TO BE ALONG AND SOUTH
OF A LINE FROM SEWARD TO LOUISVILLE AND RED OAK IOWA.  FURTHER
NORTH...THERE IS A CHANCE OF SEVERE THUNDERSTORMS CONTAINING
LARGE HAIL.  THE AREA ALONG THE PLATTE RIVER AND FROM OMAHA
EASTWARD INTO IOWA APPEARS TO BE IN LESS DANGER OF TORNADO
DEVELOPMENT...SINCE A STRONG INVERSION IS EXPECTED TO PERSIST
NEAR THE SURFACE.

THERE IS A LESSER CHANCE OF LARGE HAIL IN NORTHEAST NEBRASKA...
ESPECIALLY NEAR THE SOUTH DAKOTA BORDER.  IN THIS AREA...
INSTABILITY WILL PROBABLY BE TOO WEAK TO SUPPORT SEVERE
THUNDERSTORM DEVELOPMENT.

THIS STORM SYSTEM WILL RAPIDLY MOVE EAST AWAY FROM THE AREA
OVERNIGHT...WITH NO HAZARDOUS WEATHER EXPECTED THROUGH MONDAY.

THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC AND CLIMATIC
INFORMATION...IS AVAILABLE ON THE INTERNET AT
WWW.CRH.NOAA.GOV/OAX OR AT WEATHER.GOV (LOWER CASE).

POLLACK
Special weather statement, Apr 27, 4:17 PM CDT, 33 minutes before
NEZ042-050-065-066-078-088-089-272145-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
417 PM CDT SAT APR 27 2002

TORNADO WATCH NUMBER 156 HAS BEEN CANCELLED FOR THE FOLLOWING
COUNTIES IN EASTERN NEBRASKA...

PLATTER...BUTLER...SEWARD...SALINE...JEFFERSON...LANCASTER...
AND GAGE.

THE THREAT OF DANGEROUS THUNDERSTORMS HAS SHIFTED NORTH AND EAST
AWAY FROM THESE COUNTIES.

JP

The air that afternoon

The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.

Omaha, NE (KOAX), 12:00Z

9.8 hours before the tornado, 72 km from the path. April 27, 2002.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 12:00Z on 2002-04-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel lifted from the surface. Mixed-layer CAPE 0 joules per kilogram, CIN 0, lifted condensation level 471 meters above ground. Wind barbs in knots down the right edge.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed. The warm shading is its CAPE, the cool shading the inhibition it has to break through.
HodographHodograph, Omaha, NE at 12:00Z on 2002-04-27The wind through the lowest 10 kilometers as a curve, rings every 10 meters per second labeled in knots. Zero to 1 km storm-relative helicity 164 square meters per square second, 0 to 6 km bulk shear 58 knots.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km. RM and LM are the right and left moving storms Bunkers' method gives; the shaded area is the 0 to 1 km storm-relative helicity.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
0 J/kg
Surface CAPE
0 J/kg
Mixed-layer LCL
471 m above ground
0-6 km bulk shear
58 kt
0-1 km bulk shear
35 kt
0-1 km storm-relative helicity
164 m²/s²
0-3 km storm-relative helicity
277 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0
0-3 km lapse rate
1.4 K/km

Open this sounding in Storm Lab

The surface observations

Offutt Afb/Belle (OFF), 33 km from the path, in the two hours either side.

Time (UTC)Temp (°F)Dew point (°F)WindGust (kt)Pressure (mb)Weather
00:00 UTC

From the Iowa Environmental Mesonet's archive of airport observations.

The radar

The Omaha radar (KOAX), 72 km away, was scanning. The volume nearest the touchdown began at 21:47 UTC.

Open the radar archive at this moment, over the track

Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.

This ground now

The live radar over the trackEvery 2002 tornado in IowaEvery tornado in Iowa since 1950Warnings in force in Iowa nowThe forecast where you are

The other tornadoes of April 27, 2002

9 more were confirmed in the United States that day.

DateTimeRatingWherePath (mi)Width (yd)DeathsInjuriesDamage
April 273:06 PM CDTF1Saline, NE4.540
April 273:25 PM CDTF0Seward, NE0.120
April 274:10 PM CDTF0Atchison, KS0.525$30,000
April 274:41 PM CDTF0Fremont, IA0.020
April 274:58 PM CDTF0Mills, IA0.020
April 2710:35 PM CDTF1Saint Clair, IL1.7100
April 2710:40 PM CDTF2Howell, MO1.5100$1.5 million
April 2712:05 AM CDTF1Clay, IL5.02005
April 2712:40 AM CDTF3Bollinger, MO4.0200116$4.0 million

What this means

Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.

Sources

NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.